How Testosterone Affects Your Mood
Posted: September 29, 2015
Headlines are sometimes sensational to grab attention and pageviews. Too often the headline only tells a portion of the story — if it’s even accurate at all. But here is a case where the headline matches the content.
A recent study conducted by Michael Irwig, M.D., associate professor of medicine and director of the Center for Andrology at George Washington University, confirms an association between men who have low testosterone levels and their instances of being diagnosed with clinical depression or depressive symptoms. Of 200 men analyzed in this study, 56 percent had significant depressive symptoms, had a known diagnosis of depression, and/or were using antidepressants when they were also diagnosed with low levels of testosterone.
“Over half the men referred for borderline testosterone levels have depression,” Irwig said at the annual meeting of the Endocrine Society. Irwig also said that in addition to depressive symptoms, the patients sent to him also were generally obese and performed little to no exercise.
These findings are in line with other research on low testosterone in men. Once a man reaches somewhere around age 30, his testosterone production starts to decrease; the accepted rate is thought to be about 1 percent per year. As this deficit builds, men report side effects such as loss of muscle, increase in body fat, inability to concentrate, poor sleep patterns, loss of body hair, and depressed mood or mental malaise.
Testosterone is widely known to be prominent in the physical characteristics of men, but more findings like Dr. Irwig’s point to the mental and emotional contributions this hormone makes to optimal male functioning. If you have concerns with these issues, contact your nearest Low T Center to get your numbers checked.
Disclaimer: This article is made available for general, entertainment and educational purposes only. The opinions expressed herein do not necessarily reflect those of Low T Center. You should always seek the advice of a licensed healthcare professional.